Hail, McLean
- When
- April 22, 3:40 PM CST to 3:45 PM CST
- Where
- McLean County, 3.81 mi NW of Hudson
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.640, -89.030
Half dollar-sized hail was reported at the White Oak Campground in Comlara Park.
Widely scattered strong thunderstorms developed well in advance of a cold front during the afternoon of April 22nd. One cell produced half dollar-sized hail in northern McLean County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Widely scattered strong thunderstorms developed well in advance of a cold front during the afternoon of April 22nd. One cell produced half dollar-sized hail in northern McLean County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 22, 1:44 PM CST, 1 hour 56 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 244 PM CDT Mon Apr 22 2019 .SHORT TERM...(This evening through Tuesday) ISSUED AT 238 PM CDT Mon Apr 22 2019 Early afternoon surface analysis indicates a modest surface low is centered over north central Iowa, while water vapor imagery reveals a closed mid level low over Iowa lifting east-northeast across the upper Mississippi Valley. These features are progged to continue ENE this evening and overnight while a trailing cold front sweeps across central Illinois overnight into Tuesday mid- morning. Displacement of the local area from the upper level forcing, lack of notable low level moisture return into the area, and unfavorable diurnal timing with the cold front will be limiting factors with respect to precip chances with fropa tonight. Deep mixed/dry boundary layer per 12Z/18Z raob and surface dew points which have mixed into the upper 40s and lower 50s this afternoon will limit instability, though there should be at least modest low level moisture return near the frontal trough and steeper lapse rates aloft are in place. Guidance in general remains mixed as to the coverage of precip tonight, but given observational trends this afternoon, leaning towards the lower side of coverage. Maintained slight chance and low chance PoPs near the front. Main surface cold front is expected to shift east of the CWA early to mid morning Tuesday while a secondary trough sags south into central Illinois through the middle part of the day Tuesday associated with colder 850mb temperatures. With the colder air mass settling southward, temperatures should be quite a bit cooler tomorrow, topping out in the low to mid 60s north of I-70, and upper 60s to lower 70s south. Cold front is expected to lose steam and lay out along the Ohio Valley Tuesday. Scattered showers and thunderstorms are possible near and south of I-70 in the vicinity of the stalling front. Precip chances in this area continue into Tuesday night as a low amplitude shortwave shifts east across the mid Missouri Valley. && .LONG TERM...(Tuesday night through Monday) ISSUED AT 238 PM CDT Mon Apr 22 2019 Semi-active stretch of weather is expected for at least portions of the forecast area within the extended time frame. The period starts off with a quasi-stationary front located across the mid Mississippi Valley and along the Ohio River. Farther north, ridge of high pressure stretches from the eastern Great Lakes across central Illinois. Showers and possibly a thunderstorm or two will be possible along and south of I-70 Wednesday into Thursday. By late Thursday, a pair of shortwaves are progged to move across the middle of the country. A southern stream wave will move from the southern plains to the Tennessee Valley with an increase in precipitation along and north of the stationary front across the southern CWA. Meanwhile, the northern stream wave is progged to dig across the Upper Midwest with attendant surface cold front moving across central Illinois later in the day Thursday with more widespread showers possible. Instability appears to remain confined to areas south of the Ohio Valley, so the thunder threat overall appears low Thursday. Transient ridge of high pressure will provide quiet weather conditions across the region on Friday, but another low is expected to bring additional precip chances over the weekend. At this distance, there remain large differences between the models with respect to the low track, thus confidence in the forecast details greatly diminishes Saturday and beyond. GFS and Canadian models track the low across the Great Lakes while the ECMWF is significantly further south, tracking along the Ohio Valley. In general, temperatures appear to stay near to slightly above the seasonal norm through much of the extended time frame. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1220 PM CDT Mon Apr 22 2019 Low pressure will lift from Iowa into Wisconsin rest of today and tonight. Breezy south winds will prevail ahead of the across the central Illinois terminals into this evening. Primarily dry and VFR conditions are expected through early evening, though there are a few weakening showers and storms shifting east across the region, and cannot rule out one of these reaching the terminals. A cold front will move across the region this evening. Additional shower and thunderstorm development is possible, though coverage should stay on the lower end. Precip chances diminish as winds turn westerly behind the front and MVFR level post-frontal stratocumulus is expected to overspread the region. Winds will continue to veer to the northwest Tuesday. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Deubelbeiss LONG TERM...Deubelbeiss AVIATION...Deubelbeiss
Hazardous Weather Outlook National Weather Service Lincoln IL 355 PM CDT Mon Apr 22 2019 ILZ027>031-037-232100- Knox-Marshall-Peoria-Stark-Tazewell-Woodford- 355 PM CDT Mon Apr 22 2019 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are possible this evening. While a few may contain gusty winds, the overall chance of severe weather is low. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... There are low chances of thunderstorms on Saturday into Saturday evening, and again Sunday night into Monday. These are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ036-040-041-047-049-050-232100- Cass-Fulton-Mason-Morgan-Schuyler-Scott- 355 PM CDT Mon Apr 22 2019 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are possible this evening, though the probability of severe weather is low. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... There are low chances of thunderstorms on Saturday into Saturday evening, and again Sunday night into Monday. These are not expected to be severe. Flooding will continue along the Illinois River from Havana downstream through the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ038-042>046-048-051>057-061-232100- Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon- McLean-Menard-Moultrie-Piatt-Sangamon-Shelby-Vermilion- 355 PM CDT Mon Apr 22 2019 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...TONIGHT... Isolated thunderstorms are possible tonight, though the probability of severe weather is low. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... There are low chances of thunderstorms on Saturday afternoon and evening, and again Sunday night into Monday. These are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ062-063-066>068-071>073-232100- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 355 PM CDT Mon Apr 22 2019 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Isolated thunderstorms are possible tonight. These are not expected to be severe. Flooding along the Little Wabash River is expected to subside overnight. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... There are low chances of thunderstorms on Saturday night, and again Sunday night into Monday. These are not expected to be severe. Flooding along the Embarras Rivers should subside around mid week, but will continue along the Wabash River for several days. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Shimon
The Lincoln radar (KILX), 60 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
1 hail. Local standard time, as filed.
Half dollar-sized hail was reported at the White Oak Campground in Comlara Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819457.